A case of colchicine-induced rhabdomyolysis is reported. A 48 year old African-American male with history of hypertension and chronic gout on colchicine 0.6 mg daily presented with symptoms of a community acquired pneumonia. The patient was started on 500 mg of clarithromycin orally twice daily and represented to the emergency room after 3 days complaining of severe muscle pain. His liver panel showed elevations in the serum aminotransferases; AST 513 mU/ml (nl 15–41) and ALT 182 mU/ml (nl 17–63). His complete blood count showed an elevated white blood cell count of 18,800/ml (nl 4,000–10,000/ml). Urine analysis was positive for myoglobin with no red cells present. Serum creatine kinase (CK) was 22,996 mU/ml (nl 31–221) with a normal troponin I 0.18 (nl <0.4).
Investigations confirmed the presence of rhabdomyolysis and discontinuation of colchicine and clarithromycin resulted in resolution of clinical and biochemical features of rhabdomyolysis. By hospital day four, his muscle soreness had improved markedly. His serum CK improved to 3,389 mU/ml (nl 31–221 mU/ml) and serum creatinine improved to 1.5 mg/dl (nl 0.8−1.2). On hospital day five, the patient was discharged on oral anti-hypertensive medication and a ten-day course of doxycycline. Metabolism of colchicine by the cytochrome P450 3A4 system has been previously described, but this is the first published report of colchicine associated rhabdomyolysis secondary to drug metabolism interactions with an antibiotic. A review of medications that are metabolized via the cytochrome 3A4 and A-SLAVED-LIVER (Amiodarone, Simvastatin, Lovastatin, Atorvastatin, Verapamil, Erythromycin, Diltiazem, cLarithromycin, Itraconazole, Voriconazole, colchicinE, Ritonavir) pneumonic was established.